Well, all studies have shown that putting a child on stim meds and behavioral counseling is the most effective course - so Susan was right about part of what she said. All to often, parents, especially in the 80's and 90's, were lead to believe that the pill was magic and it would do all the work for you.
Being the CL here ..http://www.medhelp.org/forums/ADD---ADHD/show/175
... for quite a long time has demonstrated this to me many times.
But back to your question. The thing is that a child with ADHD does things impulsively (without thinking), and if they are young enough will regret it afterward. As they grow older and more hardened, this begins to change for the worse. So what he is doing is pretty typical.
So, yes, if he has had warnings and is thinking about it he can change for the time being. But, impulse (which the correct meds can really help) will soon cause him to screw up again. Unfortunately, his teacher does not have a very good idea on how to work with ADHD kids. For example, the last thing you do is to take away recess from them. I have several very good links on that if you need them. His teacher should spend more time thinking about his triggers, then sending pink slips home. Frankly, I was in education for a long, long time. And I don't remember ever having an ADHD kid being disrespectful to me - and I always got them all. So part of the problem is what the teacher is doing - or not doing. And I do have plenty of helpful advice for that.
From our earlier posts, it looks like your son has been on meds about a month or less? Standard practice for doctors is to start low and go slow - waiting for parental feedback on how it is working. Of course, one problem is that if the parents don't know what to expect, this feedback can be not real accurate. This link should help with that... http://www.additudemag.com/slideshow/212/slide-1.html?utm_source=eletter&utm_medium=email&utm_campaign=march
So definitely do talk with your doc about changing your medication. And don't be surprised if it does take several changes to hit it right. It is the only safe way to do so, as this avoids over medication. I can provide links on how to tell when you do hit the right amount or go over if you are interested.
Also, I would tell his teacher that you are trying meds. Get her opinion if he is doing better. I don't know if you are trying extended release meds or not. If not, she may be the only one that notices the difference as they wear off fairly quickly.
Sorry this is so long, but this really is a complicated situation and you are just starting the journey.
Oh, sleep is very important. If he is not getting enough (not uncommon) he will get cranky during the day. You might ask his teacher if he is more disrespectful at particular times of the day.
And, make sure no citric acid products (orange juice) before his meds. A good high protein breakfast is also very important!
Ok, I have probably overwhelmed you enough for the day. Let me know what kind of info you need. Best wishes.